Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 29, 2012, 4:23 PM EST for Greenbrier County, Monroe County, Summers County, West Virginia; Alleghany County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 4:23 PM EST (21:23 UTC)
- Expired
- Feb 29, 2012, 5:01 PM EST
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 4:53 PM EST | TSTM WND DMG | 5 Ne Lewisburg, WV | ONE TREE DOWN ON BRUSH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 3:43 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
874
WUUS51 KRNK 292123
SVRRNK
VAC005-WVC025-063-089-292230-
/O.NEW.KRNK.SV.W.0014.120229T2123Z-120229T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
NORTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 530 PM EST.
* AT 420 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RAINELLE TO 9 MILES NORTHWEST OF ELTON...OR ALONG A
LINE EXTENDING FROM RUPERT TO 8 MILES SOUTH OF BABCOCK STATE
PARK...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
LAWN...
ASBURY...
MAXWELTON...
LEWISBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3779 8004 3760 8036 3780 8093 3782 8094
3787 8083 3788 8076 3794 8081 3795 8081
3798 8077
TIME...MOT...LOC 2123Z 292DEG 35KT 3795 8073 3787 8093
$$
DS3 follow-up statements
710
WWUS51 KRNK 292138
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EST WED FEB 29 2012
VAC005-WVC025-063-089-292230-
/O.CON.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
ALLEGHANY VA-MONROE WV-GREENBRIER WV-SUMMERS WV-
438 PM EST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WESTERN ALLEGHANY...NORTHEASTERN MONROE...SOUTHERN GREENBRIER AND
NORTHEASTERN SUMMERS COUNTIES...
AT 434 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MEADOW BLUFF TO ELTON...OR ALONG A LINE EXTENDING FROM
RUPERT TO 6 MILES NORTHEAST OF SANDSTONE...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
LAWN...
MAXWELTON...
LEWISBURG...
GREENBRIER RIVER TRAIL...
ORGAN CAVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3796 8069 3779 8004 3760 8036 3782 8083
3787 8083 3788 8076
TIME...MOT...LOC 2139Z 292DEG 35KT 3789 8055 3781 8075
$$
DS791
WWUS51 KRNK 292150
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EST WED FEB 29 2012
WVC063-089-292200-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
MONROE WV-SUMMERS WV-
450 PM EST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
NORTHEASTERN SUMMERS COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3779 8004 3766 8026 3767 8029 3769 8030
3769 8033 3781 8061 3792 8055
TIME...MOT...LOC 2150Z 292DEG 35KT 3787 8038 3781 8053
$$
VAC005-WVC025-292230-
/O.CON.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
ALLEGHANY VA-GREENBRIER WV-
450 PM EST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WESTERN ALLEGHANY AND SOUTHERN GREENBRIER COUNTIES...
AT 448 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEWISBURG AIRPORT TO ASBURY...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF LEWISBURG TO 6 MILES WEST OF
LEWISBURG...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG AIRPORT...
LEWISBURG...
GREENBRIER RIVER TRAIL...
GREENBRIER STATE FOREST...
ROARING MOUNTAIN SUMMIT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3779 8004 3766 8026 3767 8029 3769 8030
3769 8033 3781 8061 3792 8055
TIME...MOT...LOC 2150Z 292DEG 35KT 3787 8038 3781 8053
$$
DS535
WWUS51 KRNK 292201
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EST WED FEB 29 2012
VAC005-WVC025-292211-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
ALLEGHANY VA-GREENBRIER WV-
501 PM EST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ALLEGHANY AND SOUTHERN
GREENBRIER COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
LAT...LON 3779 8004 3766 8026 3767 8029 3769 8030
3769 8033 3781 8061 3792 8055
TIME...MOT...LOC 2201Z 292DEG 35KT 3783 8025 3777 8040
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:50 PM EST, 33 minutes earlier.
Area forecast discussion, Feb 29, 3:50 PM EST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EST WED FEB 29 2012 .SYNOPSIS... A STRONG COLD FRONT WILL IMPACT THE REGION THROUGH TONIGHT AND REACH THE EAST COAST BY LATE THURSDAY. ANOTHER LOW WILL APPROACH FROM THE CENTRAL AND SOUTHERN PLAINS ON FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 348 PM EST WEDNESDAY... UPDATED ISC GRIDS AND ZONE TO INCLUDE TORNADO WATCH 52 IN EFFECT UNTIL 10 PM. AS OF 320 PM EST WEDNESDAY... THE WARM FRONT WILL SLOWLY LIFT NORTH THIS EVENING INTO TONIGHT... AS A COLD FRONT ADVANCES EAST ACROSS THE REGION. THE ATMOSPHERE IS BEING MORE UNSTABLE ACROSS OUR REGION...WITH THIN OF CLOUDS/BREAKS ACROSS THE WESTERN MOUNTAINS. THE 7H-5H LAPS RATES ON THE 19Z SPC MESOSCALE ANALYSIS ARE 7 TO 7.5 ACROSS THE WESTERN MOUNTAINS. LOW LEVEL WINDS INCREASE TONIGHT AND WITH THE HIGH SHEAR ENVIRONMENT...ANY BAND OF THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL. NAM/SREF...WRFARW-RNK AND EVEN THE GFS WERE SHOWING AREAS OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THAT IS FORECAST TO COME THROUGH THE COUNTY WARNING AREA BY MIDNIGHT TONIGHT. EXPECT THE MOST INTENSE STORMS AND THE THREAT OF HEAVIEST RAINFALL TO OCCUR BETWEEN 21Z/4PM AND 03Z/10PM. WITH LOWER FFG CONSIDERED A FLOOD WATCH FOR SOUTHEAST WEST VIRGINIA...BUT WITH FAST MOVING LINE FLOODING MAY BE MORE LOCALIZED. WILL HAVE TO MONITOR AS AFTERNOON PROGRESSES. COLDER AIR COMES IN TONIGHT BEHIND THE COLD FRONT. USED A BLEND OF THE HRRR AND NAM FOR TEMPERATURES TONIGHT. LOWS WILL RANGE FROM THE UPPER 30S IN THE NORTHWEST TO THE MID 50S IN THE SOUTHEAST. LOOKING AHEAD TO THURSDAY MORNING...THE COLD FRONT WILL BE WELL EAST OF OUR AREA BY SUNRISE...AND BELIEVE ONLY ISOLATED SHOWERS...IF ANY...WILL BE ALL THAT REMAIN ACROSS THE PIEDMONT AS HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH PRESSURE BUILD ACROSS THE MOUNTAINS BY THURSDAY AFTERNOON. UNDER PLENTY OF SUNSHINE...HIGHS THURSDAY WILL RANGE FROM THE MID 50S IN THE MOUNTAINS TO THE MID 70S IN THE SOUTHEAST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM EST WEDNESDAY... HIGH PRESSURE MOVES OVERHEAD THU EVENING THEN EAST TO THE COAST FRIDAY MORNING. THIS SHOULD BE A PATTERN CONDUCIVE FOR COOLER VALLEY/PIEDMONT TEMPS WITH SOME WARMING AFTER MIDNIGHT...TOWARD DAWN WESTERN RIDGES PER INCREASING SE/S FLOW. MODELS ARE SHOWING AGREEMENT OVERALL IN BRINGING INCREASING MOISTURE AHEAD OF THE NEXT SYSTEM RAPIDLY NORTHWARD INTO OUR AREA FRIDAY MORNING...AND WITH RETREATING HIGH...MAY SEE A IN-SITU WEDGE SET UP...SO LOWERED HIGHS SOME FROM MOS FRIDAY IN THE TYPICAL WEDGE AREAS. WILL SEE RAIN CHANCES INCREASE FROM SW TO NE BY AFTN WITH FLOW BECOMING SOUTHERLY. DIFFERENCES DO COME INTO PLAY ON BREAKDOWN OF THE WEDGE WITH GFS SLOWEST AND NAM FASTEST. ATTM...LEANED TOWARD A GFS/ECMWF SOLUTION AS THE NAM SEEMS TOO FAST GIVEN POTENTIAL WAVE FORMING ALONG THE WARM FRONT OFF THE NC COAST FRIDAY AFTN. MODELS ARE TRYING TO SHOW A LULL BETWEEN THE WARM FRONTAL/WAA PRECIP FRIDAY AFTN AND THE COLD FRONT PRECIP FRI NIGHT-SAT MORNING. FOR NOW WILL GO WITH THAT LULL TO BE FRIDAY EVENING BASED ON MODEL/HPC CONSENSUS BUT STILL WITH MOISTURE STREAMING RAPIDLY NE AHEAD OF THE COLD FRONT WILL KEEP POPS IN THE CHANCE RANGE...THEN BUMP IT TO CATEGORICAL IN THE WEST OVERNIGHT FRIDAY AND SWINGING THE FRONT ACROSS BY SAT AFTN...DRYING FROM WEST TO EAST. THIS WILL BE ANOTHER ACTIVE FRONT WITH THUNDERSTORMS AND HEAVIER RAINS POSSIBLE. ATTM...SPC HAS A SLIGHT RISK TO OUR WEST FRI NIGHT AND TIMING OF THIS LINE AT NIGHT MAY INHIBIT SVR THREAT....ALTHOUGH QLCS LOOKS LIKE A GOOD BET WITH 50-60 KNOT LOW LVL JET AND POTENTIAL FOR SOME SPINUPS GIVEN THE GFS FORECAST AND DIRECTIONAL SHEAR AROUND 12Z SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 308 PM EST WEDNESDAY... SATURDAY EVENING THE BACK EDGE OF AN AREA OF PRECIPITATION ASSOCIATED WITH SATURDAYS COLD FRONTAL PASSAGE WILL BE EXITING SOUTHSIDE VIRGINIA...AND NEIGHBORING SECTIONS OF NORTH CAROLINA. NORTHWEST FLOW BEHIND THE FRONT WILL HELP GENERATE SOME UPSLOPE RAIN/SNOW SHOWERS ACROSS PARTS OF SE WV...THAT WILL ISOLATED IN COVERAGE AND LAST THROUGH EARLY SUNDAY MORNING. SUNDAY THROUGH MONDAY...OUR NEXT NORTHERN STREAM CLIPPER SYSTEM WILL RACE THROUGH THE OHIO VALLEY AND THEN THE CENTRAL APPALACHIANS. PRECIPITATION IS EXPECTED TO START AS RAIN SHOWERS ACROSS SE WV ON SUNDAY AFTERNOON. DURING THE OVERNIGHT HOURS...LOOK FOR COVERAGE TO SPREAD FARTHER EAST AND BECOME A MIX OF RAIN AND SNOW...THE THE BULK OF THE SNOW CONFINED TO SE WV...NEIGHBORING COUNTIES OF SW VA...AND THE NORTHERN MOUNTAINS OF NC. NORTHWEST FLOW ON THE BACK SIDE OF THE SYSTEM WILL ALLOW FOR A CONTINUATION OF UPSLOPE RAIN/SNOW SHOWERS ACROSS THE MOUNTAINS ON MONDAY THAT WILL TREND TO ISOLATE RAIN SHOWERS BY THE AFTERNOON. TUESDAY INTO WEDNESDAY...HIGH PRESSURE WILL BUILD OVER AND THEN EAST OF THE REGION. THIS WILL ALLOW FOR AN END OF THE PRECIPITATION...AND TREND TOWARDS MILDER CONDITIONS BY WEDNESDAY WITH SOUTHERLY FLOW ESTABLISHING ITSELF. CLOUD COVER WILL ALSO INCREASE ON WEDNESDAY AS LOW LEVEL FLOW GAINS A FETCH OF THE ATLANTIC AND MOISTURE IS ADVECTED UPSLOPE ALONG THE CREST OF THE BLUE RIDGE. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... AS OF 1120 AM EST WEDNESDAY... MVFR EXPECTED WITH POCKETS OF IFR/LIFR THIS AFTERNOON IN CLOUDS AND CONVECTION. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO TONIGHT. THE COLD FRONT WILL APPROACH BLF AND LWB THIS EVENING AND SHOULD BE EAST OF LYH AND DAN BY 09Z. A BKN LINE OF SHOWERS AND THUNDERSTORMS LIKELY TO ACCOMPANY THE FRONTAL PASSAGE...WITH TEMPORARY IFR TO MVFR CONDITIONS. FOLLOWING THE COLD FRONT EXPECT A RETURN TO VFR WEATHER FOR LATE TONIGHT INTO THURSDAY. ANOTHER WARM FRONT WILL AFFECT THE REGION FRIDAY...WITH POSSIBLE MVFR CIGS. A STRONG COLD FRONT SHOULD ARRIVE IN THE LATE FRIDAY NIGHT-SAT TIME FRAME RESULTING IN WIDESPREAD MVFR/IFR DUE TO SHOWERS AND THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...WP LONG TERM...DS AVIATION...AMS/KK/PM
Hazardous weather outlook, Feb 29, 3:48 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EST WED FEB 29 2012 VAZ007-009>020-022>024-032>034-043-WVZ042>045-012100- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 348 PM EST WED FEB 29 2012 ...TORNADO WATCH 52 IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FRONT PUSHES IN BY SATURDAY. THIS SYSTEM MAY ALSO BRING A THREAT OF SEVERE WEATHER WITH DAMAGING WINDS LATE FRIDAY NIGHT INTO SATURDAY MORNING...IN ADDITION TO HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>006-018>020-VAZ035-044>047-058-059-012100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 348 PM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER COLD FRONT ARRIVES SATURDAY AND COULD BRING A POTENTIAL FOR SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
In the hours before
Special weather statement, Feb 29, 10:32 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EST WED FEB 29 2012
VAZ044>046-059-291615-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA-
1032 AM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL...
CHARLOTTE AND PITTSYLVANIA COUNTIES...
AT 1031 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HURT...MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BROOKNEAL AROUND 1040 AM...MIKE AROUND 1045
AM...RED HOUSE AROUND 1050 AM...MADISONVILLE AROUND 1055 AM AND
ABILENE AROUND 1100 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3702 7846 3702 7890 3705 7897 3703 7901
3706 7908 3702 7911 3701 7946 3703 7947
3724 7933 3725 7867 3720 7868 3720 7864
3715 7859 3715 7853 3709 7848 3708 7844
KKLocal storm report, Feb 29, 2:26 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM LIGHTNING 4 SSE HALIFAX 36.71N 78.89W
02/29/2012 HALIFAX VA EMERGENCY MNGR
LIGHTNING STRUCK AT THE SOUTH BOSTON DMV IN THE VICINITY
OF A FLAG POLE. THE STRIKE CURLED FLASHING ALONG A
WINDOW...BROKE A PIECE OF BRICK OFF THE BUILDING...BURNT
ELECTRIC OUTLETS ON THE OPPOSING INTERIOR WALL...AND
CAUSED A MALE TO BE THROWN OUT OF HIS CHAIR. HE WAS NOT
INJURED.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 4:07 PM EST | Severe Thunderstorm Warning | RNK | Greenbrier | 53 min |
| Feb 29, 4:34 PM EST | Areal Flood Advisory | RNK | Greenbrier, Mercer, Summers | 3 hr |
| Feb 29, 4:53 PM EST | Special Weather Statement | RNK | Summers | 37 min |
| Feb 29, 5:12 PM EST | Severe Thunderstorm Warning | RNK | Monroe, Summers | 48 min |
| Feb 29, 5:47 PM EST | Areal Flood Warning | RNK | Greenbrier, Monroe | 6 hr |
| Feb 29, 6:06 PM EST | Special Weather Statement | RNK | Mercer | 24 min |
| Feb 29, 6:15 PM EST | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 26 min |
| Feb 29, 9:41 AM EST | Special Weather Statement | RNK | Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 64 min |
| Feb 29, 9:43 AM EST | Special Weather Statement | RNK | Charlotte | 32 min |
| Feb 29, 10:04 AM EST | Special Weather Statement | RNK | Appomattox, Bedford, Buckingham, City of Lynchburg | 56 min |
| Feb 29, 10:11 AM EST | Special Weather Statement | RNK | Franklin | 64 min |
| Feb 29, 10:32 AM EST | Special Weather Statement | RNK | Campbell | 43 min |
| Feb 29, 5:00 PM EST | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 30 min |
| Feb 29, 5:17 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Lexington | 28 min |
| Feb 29, 5:41 PM EST | Special Weather Statement | RNK | City of Buena Vista | 49 min |
| Feb 29, 5:44 PM EST | Special Weather Statement | RNK | City of Covington | 31 min |
| Feb 29, 6:24 PM EST | Special Weather Statement | RNK | Buckingham | 36 min |
| Feb 29, 6:53 PM EST | Special Weather Statement | RNK | Tazewell | 22 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.